Maryland, 2018Flash Flooding and Flooding in Maryland, July 27, 2018
July 27, 2018 · NWS LWX · 12 events in 4 counties and zones
Heavy rain fell on saturated ground during the afternoon and evening of July 27th in the Baltimore metro area. One to three inches of rain was observed, along with numerous instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell on saturated ground during the afternoon and evening of July 27th in the Baltimore metro area. One to three inches of rain was observed, along with numerous instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 2:23 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 27, 2:23 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
323 PM EDT Fri Jul 27 2018
.SYNOPSIS...
A cold front will cross the region tonight. Weak high pressure
will build over the area Saturday and Sunday. A warm front will
lift through the area Tuesday bringing a return to humid and
unsettled conditions.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe thunderstorm watch is in effect until 10 PM for the
entire forecast area. Flash Flood Watch is in effect for the
Washington-Baltimore metro area through 11 PM and Calvert and
St. Marys until 2 AM. In short, there could be hazardous driving
conditions during the evening commute with multiple heavy/strong
thunderstorms around the area.
Environment is characterized at the moment by MLCAPE of
1000-2500 J/kg and 35-45 kt of deep layer shear. These
parameters are sufficient for a severe weather threat. Storms
are currently focused in two prefrontal convergence zones -- one
over the piedmont/coastal plain, and one in the mountains.
Activity in the east may pose a bit more of a hail threat (in
addition to wind) with higher CAPE and discrete storm motions.
Activity in the mountains is organizing into a larger cluster
which may eventually pose primarily a damaging wind threat as it
progresses east across the area this evening. Before storms
grow upscale, updrafts could struggle at times due to poor mid
level lapse rates.
Precipitable water values also range from 1.5 to 2 inches. Given
somewhat unidirectional wind profiles, storms could take on a
training orientation as they gradually progress to the east.
Given the multiple foci of forcing, multiple storms are
possible in a given area too. HREF shows fairly high
probabilities of more than an inch of rain in a 3 hour period.
Even though 'worst case' rain amounts aren't all that high,
potential for locally 2-3 inches in a short time could lead to
flash flooding given the recent wet conditions.
Showers/thunderstorms will end from northwest to southeast
tonight, though some showers could linger well into the night in
southern Maryland. Some lower stratus/fog may develop
overnight, as higher dew points will lag behind in their exit.
Lows will range from the 60s to low 70s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The front will stall to the south/east for Saturday with high
pressure building in across the Great Lakes. This should lead to
drying conditions and a bit less humidity. A few models indicate
a shower or storm could develop from Fredericksburg to southern
Maryland in the afternoon, but odds appear to be low. Highs
will range in the 80s. Lows Saturday night in the 60s to around
70F.
High pressure will still be north of the region on Sunday,
although some return flow will be developing. Models differ on
the amount of moisture return though, with the GFS most
aggressive. Have limited forecast to slight chance to low
chance of showers/thunderstorms become Sunday afternoon, mainly
south/west. Highs Sunday in the low to mid 80s with lows in the
60s to around 70F.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A front will begin to lift northward across our region as a warm
front Monday in response to a digging trough of low pressure over
the central U.S. A southerly flow will bring in higher moisture
levels into our area. As the trough moves into the Mississippi
Valley Tuesday, a southerly flow will increase. Showers and
thunderstorms will develop each afternoon through the long term.
The persistent trough of low pressure will be in place just to our
west Wednesday into Thursday. Additional energy filling into the
trough will spark additional showers and thunderstorms Wednesday
afternoon and again Thursday afternoon, primarily during the warmest
times of the day.
Showers and thunderstorms will develop once again Friday with a
second frontal boundary moving across the region. The transition
toward more drier weather next weekend.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Showers/thunderstorm activity this afternoon should be more
discrete and thus harder to pinpoint in the TAFs. Storms
currently over the mountains will advance eastward during the
evening, posing a better threat of gusty winds, heavy rain, and
reduced vsby/cigs. Hourly timing may be able to be added to the
TAFs as the threat organizes.
Showers/thunderstorms will end tonight, with potential for low
stratus/fog. However confidence is low at this time, and have
kept a mention of MVFR at the climatologically favored
locations.
VFR conditions are then expected under building high pressure
Saturday. Returning moisture could bring an isolated shower or
storm, mainly closer to the mountains, by Sunday afternoon, but
the chance is low.
Intermittent sub-VFR conditions could be possible with any
thunderstorms during the Monday through Friday time period. The
highest coverage of storms should be on Tuesday and Wednesday.
&&
.MARINE...
South winds will increase today, and may approach SCA for a
period this evening. However main concern is for strong to
locally severe thunderstorms with gusty winds and hail. Special
Marine Warnings will remain possible through this evening. The
storm threat will subside late tonight and winds will eventually
become west/northwest behind the front.
Winds will then be sub-SCA tonight through Sunday night with
high pressure nearby. An isolated shower or storm is possible
mainly near southern Maryland both Saturday and Sunday
afternoons.
Showers and thunderstorms will be possible each afternoon Monday
through Friday, with the highest coverage of storms occurring on
Tuesday and Wednesday. Low end SCA winds could also be possible
Tuesday through Thursday in southerly flow ahead of an approaching
mid-upper level trough.
&&
.TIDES/COASTAL FLOODING...
A significant tidal departure remains near the mouth of the
Susquehanna River. There is a freshwater contribution from
upstream flooding, enhanced by releases from Conowingo Dam.
Thus, Havre de Grace forecasts carry a greater than normal
level of uncertainty, as the water level will greatly depend
upon streamflow. Have allowed the advisory to expire since
upstream readings are decreasing and we are heading into the
lower astronomical tide. However, additional advisories may
eventually be required.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ004>006-
011-013-014-016-503>508.
Flash Flood Watch until 2 AM EDT Saturday for MDZ017-018.
Coastal Flood Advisory until 3 PM EDT this afternoon for
MDZ508.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ052>055-
057-505-506.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Jul 27, 12:56 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
156 PM EDT Fri Jul 27 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
156 PM EDT Fri Jul 27 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect through 10 PM this
evening. Some thunderstorms may produce large hail and damaging
winds.
A Flash Flood Watch is in effect for the outlook area with the
exception of Spotsylvania County for this afternoon and evening.
Showers and thunderstorms producing heavy rainfall rates may
result in scattered instances of flooding/flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this afternoon and evening. Please
relay severe weather and flooding reports to the National Weather
Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
156 PM EDT Fri Jul 27 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect through 10 PM this
evening. Some thunderstorms may produce large hail and damaging
winds.
A Flash Flood Watch is in effect for the Baltimore and Washington
DC Metropolitan areas late this afternoon and evening. Showers and
thunderstorms producing heavy rainfall rates may result in
scattered instances of flooding/flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this afternoon and evening. Please
relay severe weather and flooding reports to the National Weather
Service.
In the hours before
Local storm report, Jul 27, 4:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 2 E UPPERVILLE 38.99N 77.84W
07/27/2018 LOUDOUN VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF JOHN MOSBY HIGHWAY
AND ROKEBY ROAD.
&&
EVENT NUMBER LWX1801225
DHLocal storm report, Jul 27, 4:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG 2 NW BROKEN HILL 38.77N 77.73W
07/27/2018 FAUQUIER VA 911 CALL CENTER
TREE DOWN BLOCKING THE 5300 BLOCK OF OLD ALEXANDRIA
TURNPIKE.
&&
EVENT NUMBER LWX1801226
DHLocal storm report, Jul 27, 4:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 2 ENE AIRLIE 38.77N 77.75W
07/27/2018 FAUQUIER VA 911 CALL CENTER
TWO TREES DOWN WITH MOTORIST TRAPPED BETWEEN NEAR THE
INTERSECTION OF OLD BUST HEAD ROAD AND FOSTERS FORK
ROAD. NO INJURIES.
&&
EVENT NUMBER LWX1801227
DHLocal storm report, Jul 27, 4:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 SSW BALTIMORE 39.28N 76.62W
07/27/2018 M1.25 INCH BALTIMORE CITY MD PUBLIC
HALF DOLLAR SIZE HAIL AT ORIOLES PARK.
&&
EVENT NUMBER LWX1801228
DHLocal storm report, Jul 27, 4:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG ROXBURY MILLS 39.25N 77.05W
07/27/2018 HOWARD MD DEPT OF HIGHWAYS
TREE DOWN ON MD 97 SOUTH OF ROXBURY MILL RD.
&&
EVENT NUMBER LWX1801229
SMZLocal storm report, Jul 27, 4:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 ESE BALLENGER CREEK 39.36N 77.39W
07/27/2018 FREDERICK MD BROADCAST MEDIA
TREE DOWN BLOCKING MD-355 NEAR BALL ROAD.
&&
EVENT NUMBER LWX1801230
DHFlood, Baltimore
- When
- July 27, 4:45 PM EST to 6:45 PM EST
- Where
- Baltimore County, 1.17 mi SSW of Hebbville to 1.21 mi SW of Hebbville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.334, -76.786
Ridge Road closed in the 2400 block due to flooding.
Flood, Baltimore
- When
- July 27, 4:50 PM EST to 6:45 PM EST
- Where
- Baltimore County, 0.63 mi N of Parkville to 0.64 mi N of Parkville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.389, -76.550
Putty Hill Avenue flooded and closed near Towson.
Flash Flood, Baltimore
- When
- July 27, 4:58 PM EST to 7:00 PM EST
- Where
- Baltimore County, 0.98 mi WNW of Oakleigh to 0.95 mi WNW of Oakleigh
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.405, -76.567
Flash flooding due to torrential rain was reported near the intersection of Cromwell Bridge Road and Cowpens Avenue, with road closures.
Flash Flood, Baltimore
- When
- July 27, 5:03 PM EST to 5:17 PM EST
- Where
- Baltimore County, 0.78 mi SSE of Halethorpe to 0.79 mi NNE of Relay
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.240, -76.692
The USGS stream gage on East Branch Herbert Run near Arbutus rapidly and briefly exceeded the 7 foot flood stage during the indicated period, sending water into nearby yards. The peak level of 7.28 feet occurred at 5:10pm EST.
Flash Flood, Harford
- When
- July 27, 5:09 PM EST to 6:30 PM EST
- Where
- Harford County, 1.46 mi E of Singer
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.477, -76.303
Two to three feet of water over the road following torrential rains near the intersection of Kensington Parkway and Harrogate Way.
Flash Flood, Harford
- When
- July 27, 5:27 PM EST to 7:00 PM EST
- Where
- Harford County, 1.31 mi N of Bel Air to 1.24 mi N of Bel Air
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.549, -76.350
Flash flooding due to torrential rain occurred at the intersection of Conowingo Road and Moores Mill Road near Bynum Run.
Flood, Frederick
- When
- July 27, 5:28 PM EST to 7:30 PM EST
- Where
- Frederick County, 1.61 mi SW of Ijamsville to 1.6 mi SW of Ijamsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.354, -77.353
Ball Road flooded and closed between Tabler Road and Ijamsville Road.
Flash Flood, Baltimore City (C)
- When
- July 27, 5:32 PM EST to 7:30 PM EST
- Where
- Baltimore City (C) County, 3.56 mi E of Catonsville Manor to 3.57 mi E of Catonsville Manor
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.294, -76.654
US 40 flooded and closed due to torrential rain near the West Baltimore MARC station.
Flash Flood, Baltimore
- When
- July 27, 5:45 PM EST to 7:45 PM EST
- Where
- Baltimore County, 0.77 mi N of Catonsville Manor to 0.81 mi NNE of Catonsville Manor
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.311, -76.718
Security Boulevard flooded and closed after torrential rains near Kernan Drive.
Flash Flood, Baltimore
- When
- July 27, 5:53 PM EST to 8:00 PM EST
- Where
- Baltimore County, 0.71 mi SW of Glen Arm to 0.68 mi SW of Glen Arm
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.444, -76.510
Notchcliff Road flooded and closed after torrential rains swelled Cowen Run near Glen Arm Road.
Flash Flood, Baltimore City (C)
- When
- July 27, 6:00 PM EST to 8:00 PM EST
- Where
- Baltimore City (C) County, 0.45 mi NNW of Mt Royal to 0.47 mi NNW of Mt Royal
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.325, -76.634
Torrential rain forced cars to be stuck in high water on Falls Road, with nearby ramps to Interstate 83 also flooded, blocking traffic.
Flash Flood, Harford
- When
- July 27, 7:32 PM EST to 8:20 PM EST
- Where
- Harford County, 0.57 mi SW of Singer to 0.53 mi SW of Singer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.474, -76.337
The USGS stream gage on Otter Point rapidly but briefly exceeded the 8 foot flood stage during the indicated period, causing flooding on Winters Run Road. The peak of 8.39 feet occurred at 8:00pm EST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, July 27, 20183 injured · $300,000 · EF1 · 10 events
- Wildfire in Washington, July 27 to 31, 2018$1.8 million · 1 event
- Flash Flood and Damaging Wind in Vermont, July 27, 2018$415,000 · 50 kt wind · 2 events
- Damaging Winds in New York, July 27, 2018$90,000 · 70 kt wind · 7 events
- Damaging Winds in New York, July 27, 2018$65,000 · 56 kt wind · 7 events
- Damaging Wind in Arizona, July 27, 2018$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Maryland, July 27, 20181.25 in hail · 34 events
- Flood and Hail in New York, July 27, 20181.75 in hail · 30 events
- Flash Flooding and Hail in Kansas, July 27 to 28, 20181.75 in hail · 28 events
- Tornado and Lightning Strike in Georgia, July 27, 2018$5,000 · EF1 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20181.25 in hail · 24 events
- Hail and Damaging Winds in South Dakota, July 27, 20183.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774455, 774457, 774467, 781490, 774482, 774486, 774462, 774468, 774469, 774471, 774477, 781491.